Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 9, NWS Topeka, KS

May 25, 2020Pottawatomie County, Kansas

NWS Topeka, KS issued this river flood warning at May 25, 2020, 7:54 AM CDT for Pottawatomie County, Kansas. It took effect at May 25, 2020, 8:05 AM CDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 7:54 AM CDT (12:54 UTC)
In effect from
May 25, 2020, 8:05 AM CDT
Expired
May 25, 2020, 11:56 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock Creek (KS) at Louisville (LISK1). The gauge peaked at 27.25 ft at May 25, 2020, 8:00 AM CDT.

actionminormoderate10203005/2505/26
Action stage
22 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

863 
WGUS43 KTOP 251254
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
754 AM CDT Mon May 25 2020

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Rock Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC149-252053-
/O.NEW.KTOP.FL.W.0009.200525T1305Z-200526T1251Z/
/LISK1.1.ER.200525T1305Z.200525T1800Z.200525T1851Z.UU/
754 AM CDT Mon May 25 2020

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Rock Creek near Louisville.
* until Tuesday morning.
* At  7:00 AM Monday the stage was 26.7 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast to crest at 28.30 feet at 1:00 PM CDT.
* Impact...At 27.0 feet...Minor low land flooding begins along the 
  north bank of Rock Creek.

&&

LAT...LON 3924 9635 3927 9633 3926 9626 3923 9625




$$
2 follow-up statements
772 
WGUS83 KTOP 251354
FLSTOP
Flood Statement 
National Weather Service Topeka KS
853 AM CDT Mon May 25 2020

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Solomon River near Niles affecting Dickinson...Ottawa and Saline 
  Counties

...The Flood Warning continues for the following streams in Kansas..
  Chapman Creek near Chapman affecting Dickinson County
  Rock Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-260452-
/O.EXT.KTOP.FL.W.0006.000000T0000Z-200530T1030Z/
/BLRK1.1.ER.200525T1912Z.200527T0600Z.200529T2230Z.NO/
853 AM CDT Mon May 25 2020

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until late Friday night.
* At  8:15 AM Monday the stage was 25.7 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 28.7 feet by early Wednesday morning.The river will 
  fall below flood stage by Friday afternoon.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC041-260452-
/O.CON.KTOP.FL.W.0007.000000T0000Z-200526T1224Z/
/CHPK1.1.ER.200525T0537Z.200525T1000Z.200526T0024Z.NO/
853 AM CDT Mon May 25 2020

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until Tuesday morning.
* At  8:45 AM Monday the stage was 21.5 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

KSC149-260452-
/O.CON.KTOP.FL.W.0009.000000T0000Z-200526T1251Z/
/LISK1.1.ER.200525T1226Z.200525T1800Z.200525T1851Z.UU/
853 AM CDT Mon May 25 2020

The Flood Warning continues for
  The Rock Creek near Louisville.
* until Tuesday morning.
* At  8:00 AM Monday the stage was 27.2 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 27.0 feet...Minor low land flooding begins along the 
  north bank of Rock Creek.

&&

LAT...LON 3924 9635 3927 9633 3926 9626 3923 9625




$$

KSC041-143-169-260452-
/O.EXT.KTOP.FL.W.0008.200525T1647Z-200526T1800Z/
/NLSK1.1.ER.200525T1647Z.200526T0000Z.200526T0600Z.NO/
853 AM CDT Mon May 25 2020

The Flood Warning continues for
  The Solomon River near Niles.
* until Tuesday afternoon.
* At  8:30 AM Monday the stage was 17.4 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 26.9 feet by this evening.The river will fall below
  flood stage by early Tuesday morning.
* Impact...At 27.0 feet...Arrowhead Road west of Niles floods.

&&

LAT...LON 3902 9767 3905 9761 3899 9747 3893 9736 3888 9736




$$
318 
WGUS83 KTOP 251656
FLSTOP
Flood Statement 
National Weather Service Topeka KS
1156 AM CDT Mon May 25 2020

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Rock Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC149-251726-
/O.CAN.KTOP.FL.W.0009.000000T0000Z-200526T1251Z/
/LISK1.1.ER.200525T1226Z.200525T1330Z.200525T1456Z.UU/
1156 AM CDT Mon May 25 2020

The Flood Warning is cancelled for
  The Rock Creek near Louisville.
* At 11:00 AM Monday the stage was 26.4 feet.
* Flood stage is 27.0 feet.
* Fell below flood stage at  9:56 AM Monday.
* Forecast...The river will continue to fall to 15.2 feet by Tuesday 
  morning.

&&

LAT...LON 3924 9635 3927 9633 3926 9626 3923 9625




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 25, 5:41 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 5:41 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
541 AM CDT Mon May 25 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Mon May 25 2020

Complex large scale upper trof continues to envelop much of the
Central US this morning, extending from the prairies of Montana
southward into the Texas coast. Various impulses are noted in the
flow, one of which as brought overnight rainfall and flash flooding
to portions of the central and western forecast area.  Another is
poised in Central Oklahoma and moving northeast, followed by a
larger scale shortwave trof over Texas.  The passing of these
features, and by the larger upper trof as a whole into Tuesday, will
bring continued chances for rain through the short term.  As the
southern portion of the system cuts off and drifts over the southern
plains, rain chances will continue off and on through the late week.

For the near term, will keep flash flood watch through the day today
as the next impulse brings additional chances for locally heavy
rainfall. Anticipate we will also see some rises on area rivers as
the light/moderate rain continues today. The surface front still
remains over western Kansas, with a more unstable airmass to its
east to work with as the impulses to our south lift northward,
albeit more of a 'skinny cape' regime. Clouds and rain chances
hold high temperatures in the upper 60s northwest to the middle
70s east, and with some drier air later tonight following the
frontal passage, could see lows in the 50s in north central Kansas
late tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM CDT Mon May 25 2020

Models continue to struggle with the track of the cut off upper
low over Texas through the period, although some agreement that it
will drift far enough south and even possibly west after bringing
rain chances into Thursday to finally dry things out by Friday
and into the weekend. Highs are generally near normal in the 70s
with overnight lows in the 50s and 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 501 AM CDT Mon May 25 2020

For east is a tricky one with several rounds of precipitation
expected today, along with respective clouds and visby. Think next
batch will make it to terminals around 15z, with the next more
concentrated round later in the day as the winds shift west and
front comes through. Could see some IFR cigs but not enough
confidence this far out to put in place.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ008>012-020>024-
026-034>039-054.

&&

SHORT TERM...67
LONG TERM...67
AVIATION...67
Hazardous weather outlook, May 25, 4:18 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
418 AM CDT Mon May 25 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-260930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
418 AM CDT Mon May 25 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Periods of thunderstorms are expected again today across the area.
A few of these storms could be strong, producing small hail and
gusty winds. With ground already saturated from overnight storms,
additional rainfall could bring localized flash flooding, as well
as rises on area creeks, streams and rivers. A flash flood watch
remains in effect for today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain chances may continue well into the week. The multiple
rounds of rain will increase the risk for flooding and rises in
area rivers. Those with interests near rivers or flood prone
areas should pay attention to the forecast and be ready to act if
the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 25, 3:50 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     HEAVY RAIN       2 NE OGDEN              39.13N 96.68W
05/25/2020  M3.48 INCH       RILEY              KS   ASOS

            ASOS STATION KMHK MANHATTAN.

0334 AM     HEAVY RAIN       1 E SAINT GEORGE        39.19N 96.41W
05/25/2020  M2.38 INCH       POTTAWATOMIE       KS   MESONET

            MESONET STATION FW4580 ST GEORGE.

0331 AM     HEAVY RAIN       4 WNW SAINT GEORGE      39.21N 96.49W
05/25/2020  M2.92 INCH       POTTAWATOMIE       KS   MESONET

            MESONET STATION FW6911 MANHATTAN.

0335 AM     HEAVY RAIN       3 W JUNCTION CITY       39.03N 96.88W
05/25/2020  M2.26 INCH       GEARY              KS   MESONET

            MESONET STATION KJCMS 2 W JUNCTION CITY.

0318 AM     HEAVY RAIN       4 S GRANDVIEW PLAZA     38.97N 96.78W
05/25/2020  M2.12 INCH       GEARY              KS   MESONET

            MESONET STATION FW1204 JUNCTION CITY.

0256 AM     HEAVY RAIN       1 ENE GRANDVIEW PLAZA   39.03N 96.77W
05/25/2020  M2.45 INCH       GEARY              KS   AWOS

            AWOS STATION KFRI FT RILEY MARSHAL.

&&
Local storm report, May 25, 6:19 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     HEAVY RAIN       BLAINE                  39.50N 96.40W
05/25/2020  M2.40 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

&&

ST
Local storm report, May 25, 7:42 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/25/2020  M1.80 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:37 PM CDTSpecial Weather StatementTOPOttawa38 min
May 24, 8:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 24, 8:07 PM CDTSpecial Weather StatementTOPGeary23 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 8:48 PM CDTRiver Flood WarningTOPMarshall3 days
May 24, 9:03 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
May 24, 9:06 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
May 24, 9:10 PM CDTFlash Flood WarningTOPGeary4 hr
May 24, 9:23 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 9:24 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 9:48 PM CDTSpecial Weather StatementTOPDickinson, Ottawa57 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningTOPGeary, Riley27 min
May 24, 10:32 PM CDTFlash Flood Warning Considerable damage threatTOPGeary4 hr
May 24, 10:41 PM CDTFlash Flood WarningTOPDickinson4 hr
May 24, 10:49 PM CDTSpecial Weather StatementTOPDickinson, Geary, Ottawa, Wabaunsee56 min
May 24, 11:47 PM CDTSpecial Weather StatementTOPDickinson, Geary, Wabaunsee43 min
May 25, 12:03 AM CDTRiver Flood WarningTOPDickinson21 hr
May 25, 12:28 AM CDTSpecial Weather StatementTOPPottawatomie32 min
May 25, 1:31 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline9 hr
May 25, 1:33 AM CDTAreal Flood WarningTOPOttawa5 hr
May 25, 1:47 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley4 hr
May 25, 2:49 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
May 25, 5:38 AM CDTAreal Flood WarningTOPDickinson, Geary, Riley3 hr
May 25, 8:48 AM CDTAreal Flood WarningTOPDickinson, Geary, Morris, Ottawa, Riley8 hr
May 25, 11:39 AM CDTRiver Flood WarningTOPMarshall9 hr
May 25, 1:11 PM CDTSpecial Weather StatementTOPJefferson34 min
May 25, 1:24 PM CDTSpecial Weather StatementTOPJefferson36 min
May 25, 1:50 PM CDTSpecial Weather StatementTOPShawnee25 min
May 25, 1:54 PM CDTSpecial Weather StatementTOPJefferson36 min

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.